# SDR CA190429020

- Difficulty date: April 25, 2019
- Submitted: August 17, 2020
- Operation: General aviation
- Make and model: Cessna 172P
- Aircraft time: 15,647 hours
- Engine: Lyc O320D2J
- System (JASC): 2823 · Fuel Selector/Shut-Off Valve
- Part: Shutoff Valve
- Part number: O320D2J
- Condition: Contaminated
- Location: Fuel System
- Stage of operation: TO
- How discovered: O
- Nature of condition: R, Y
- Precautionary procedure: C

## Discrepancy

(CAN) ON A TRAINING FLIGHT IT WAS REPORTED THAT ON THE TAKE-OFF ROLL THE ENGINE QUIT AND THE AIRCRAFT WAS ABLE TO COAST OFF THE RUNWAY TO A TAXIWAY. THE AIRCRAFT WAS RE-STARTED AND TAXIED BACK TO THE HANGAR. MAINTENANCE DID A THOROUGH RUN-UP ON THE AIRCRAFT AND COULD NOT FIND ANYTHING ABNORMAL ABOUT ITS OPERATION AND COULD NOT DUPLICATE THE REPORTED DEFECT. AIRCRAFT WAS BROUGHT INTO MAINTENANCE FOR INSPECTION OF RELATED SYSTEMS, FUEL AND SCREENS CHECKED FOR CONTAMINATION, NFF. ENGINE CYLINDER COMPRESSIONS, MAGNETO TIMING, SPARK PLUGS, INDUCTION SYSTEM, AND AIR FILTER ALL CHECKED OK. A VISUAL INSPECTION OF THE ENGINE SHOWED NO EVIDENCE OF ABNORMALITIES. ANOTHER GROUND RUN WAS CARRIED OUT WITH SATISFACTORY RESULTS. AS A TEST, ANOTHER RUN UP WAS CARRIED OUT WITH THE FUEL SELECTOR SET JUST OUT OF THE DETENT OF THE `BOTH` POSITION CAUSING THE FUEL VALVE TO NOT BE FULLY OPEN, YET STILL HAVING THE POINTER RELATIVELY CLOSE TO THE `BOTH` PLACARD. A SUCCESSFUL RUN-UP WAS CARRIED OUT WITH THIS SETTING AT 1700 RPM BUT WHEN FULL POWER WAS SELECTED THE ENGINE WOULD ONLY RUN FOR APPROX. 20 SECONDS BEFORE IT WOULD QUIT FROM FUEL STARVATION.  IT IS SUSPECTED THE FUEL SELECTOR WAS NOT FULLY ENGAGED IN THE DETENT PRIOR TO ATTEMPTED TAKE-OFF CAUSING INADEQUATE FUEL DELIVERY AT FULL POWER SETTINGS. (TC# 20190429020)
